The bounded approximation property of variable Lebesgue spaces and nuclearity


  • Julio Delgado
  • Michael Ruzhansky



In this paper we prove the bounded approximation property for variable exponent Lebesgue spaces, study the concept of nuclearity on such spaces and apply it to trace formulae such as the Grothendieck-Lidskii formula. We apply the obtained results to derive criteria for nuclearity and trace formulae for periodic operators on $\mathbb{R}^n$ in terms of global symbols.


Alberti, G., Csörnyei, M., Pełczyński, A., and Preiss, D., BV has the bounded approximation property, J. Geom. Anal. 15 (2005), no. 1, 1–7.

Cruz-Uribe, D. V. and Fiorenza, A., Variable Lebesgue spaces, Applied and Numerical Harmonic Analysis, Birkhäuser/Springer, Heidelberg, 2013.

Cruz-Uribe, D. V., Fiorenza, A., Ruzhansky, M., and Wirth, J., Variable Lebesgue spaces and hyperbolic systems, Advanced Courses in Mathematics. CRM Barcelona, Birkhäuser/Springer, Basel, 2014.

Defant, A. and Floret, K., Tensor norms and operator ideals, North-Holland Mathematics Studies, vol. 176, North-Holland Publishing Co., Amsterdam, 1993.

Delgado, J. and Ruzhansky, M., Kernel and symbol criteria for Schatten classes and $r$-nuclearity on compact manifolds, C. R. Math. Acad. Sci. Paris 352 (2014), no. 10, 779–784.

Delgado, J. and Ruzhansky, M., $L^p$-nuclearity, traces, and Grothendieck-Lidskii formula on compact Lie groups, J. Math. Pures Appl. (9) 102 (2014), no. 1, 153–172.

Delgado, J. and Ruzhansky, M., Schatten classes on compact manifolds: kernel conditions, J. Funct. Anal. 267 (2014), no. 3, 772–798.

Delgado, J. and Ruzhansky, M., Fourier multipliers, symbols and nuclearity on compact manifolds, J. Anal. Math. (to appear), preprint arXiv:1404.6479v2.

Delgado, J., Ruzhansky, M., and Tokmagambetov, N., Schatten classes, nuclearity and nonharmonic analysis on compact manifolds with boundary, J. Math. Pures Appl. (9) 107 (2017), no. 6, 758–783.

Delgado, J., Ruzhansky, M., and Wang, B., Approximation property and nuclearity on mixed-norm $L^p$, modulation and Wiener amalgam spaces, J. Lond. Math. Soc. (2) 94 (2016), no. 2, 391–408.

Delgado, J., Ruzhansky, M., and Wang, B., Grothendieck-Lidskii trace formula for mixed-norm and variable Lebesgue spaces, J. Spectr. Theory 6 (2016), no. 4, 781–791.

Diening, L., Harjulehto, P., Hästö, P., and Růžička, M., Lebesgue and Sobolev spaces with variable exponents, Lecture Notes in Mathematics, vol. 2017, Springer, Heidelberg, 2011.

Diestel, J., Fourie, J. H., and Swart, J., The metric theory of tensor products, American Mathematical Society, Providence, RI, 2008.

Enflo, P., A counterexample to the approximation problem in Banach spaces, Acta Math. 130 (1973), 309–317.

Figiel, T. and Johnson, W. B., The approximation property does not imply the bounded approximation property, Proc. Amer. Math. Soc. 41 (1973), 197–200.

Figiel, T., Johnson, W. B., and Pełczyński, A., Some approximation properties of Banach spaces and Banach lattices, Israel J. Math. 183 (2011), 199–231.

Grothendieck, A., Produits tensoriels topologiques et espaces nucléaires, Mem. Amer. Math. Soc., vol. 16, American Mathematical Society, 1955.

Hudzik, H., A generalization of Sobolev spaces. I, Funct. Approximatio Comment. Math. 2 (1976), 67–73.

Hudzik, H., A generalization of Sobolev spaces. II, Funct. Approximatio Comment. Math. 3 (1976), 77–85.

Hudzik, H., On generalized Orlicz-Sobolev space, Funct. Approximatio Comment. Math. 4 (1976), 37–51.

Johnson, W. B. and Szankowski, A., Hereditary approximation property, Ann. of Math. (2) 176 (2012), no. 3, 1987–2001.

Kováčik, O. and Rákosník, J., On spaces $L^{p(x)}$ and $W^{k,p(x)}$, Czechoslovak. Math. J. 41 (1991), no. 4, 592–618.

Lidskiĭ, V. B., Non-selfadjoint operators with a trace, Dokl. Akad. Nauk SSSR 125 (1959), 485–487.

Lima, Å., Lima, V., and Oja, E., Absolutely summing operators on $C[0,1]$ as a tree space and the bounded approximation property, J. Funct. Anal. 259 (2010), no. 11, 2886–2901.

Lima, Å., Lima, V., and Oja, E., Absolutely summing operators on separable Lindenstrauss spaces as tree spaces and the bounded approximation property, Banach J. Math. Anal. 8 (2014), no. 1, 190–210.

Lima, Å. and Oja, E., The weak metric approximation property, Math. Ann. 333 (2005), no. 3, 471–484.

Musielak, J., Orlicz spaces and modular spaces, Lecture Notes in Mathematics, vol. 1034, Springer-Verlag, Berlin, 1983.

Nakano, H., Modulared Semi-Ordered Linear Spaces, Maruzen Co., Ltd., Tokyo, 1950.

Nakano, H., Topology of linear topological spaces, Maruzen Co., Ltd., Tokyo, 1951.

Oloff, R., $p$-normierte Operatorenideale, Beiträge Anal. (1972), no. 4, 105–108, Tagungsbericht zur Ersten Tagung der WK Analysis (1970).

Orlicz, W., Über konjugierte Exponentenfolgen, Studia Mathematica 3 (1931), no. 1, 200–211.

Pietsch, A., Operator ideals, North-Holland Mathematical Library, vol. 20, North-Holland Publishing Co., Amsterdam-New York, 1980.

Pietsch, A., Eigenvalues and $s$-numbers, Cambridge Studies in Advanced Mathematics, vol. 13, Cambridge University Press, Cambridge, 1987.

Pietsch, A., History of Banach spaces and linear operators, Birkhäuser Boston, Inc., Boston, MA, 2007.

Portnov, V. R., Certain properties of the Orlicz spaces generated by the functions $M(x,,w)$, Dokl. Akad. Nauk SSSR 170 (1966), 1269–1272.

Robert, D., Sur les traces d'opérateurs (de Grothendieck à Lidskii), Gaz. Math. (2014), no. 141, 76–91.

Roginskaya, M. and Wojciechowski, M., Bounded approximation propert for Sobolev spaces on simply-connected planar domains, preprint arXiv:1401.7131, 2014.

Ruzhansky, M. and Turunen, V., On the Fourier analysis of operators on the torus, in “Modern trends in pseudo-differential operators”, Oper. Theory Adv. Appl., vol. 172, Birkhäuser, Basel, 2007, pp. 87--105.

Ruzhansky, M. and Turunen, V., On the toroidal quantization of periodic pseudo-differential operators, Numer. Funct. Anal. Optim. 30 (2009), no. 9-10, 1098–1124.

Ruzhansky, M. and Turunen, V., Pseudo-differential operators and symmetries, Pseudo-Differential Operators. Theory and Applications, vol. 2, Birkhäuser Verlag, Basel, 2010.

Ruzhansky, M. and Turunen, V., Quantization of pseudo-differential operators on the torus, J. Fourier Anal. Appl. 16 (2010), no. 6, 943–982.

Ryan, R. A., Introduction to tensor products of Banach spaces, Springer Monographs in Mathematics, Springer-Verlag London, Ltd., London, 2002.

Sarapudinov, I. I., The topology of the space $mathcal L^{p(t)}([0,1])$, Mat. Zametki 26 (1979), no. 4, 613–632, 655.

Sharapudinov, I. I., Approximation of functions in the metric of the space $mathcal L^{p(t)}([a,,b])$ and quadrature formulas, in “Constructive function theory '81 (Varna, 1981)'', Publ. House Bulgar. Acad. Sci., Sofia, 1983, pp. 189--193.

Sharapudinov, I. I., The basis property of the Haar system in the space $mathscr L^{p(t)}([0,1])$ and the principle of localization in the mean, Mat. Sb. (N.S.) 130(172) (1986), no. 2, 275–283, 286.

Sharapudinov, I. I., On the uniform boundedness in $L^p (p=p(x))$ of some families of convolution operators, Mat. Zametki 59 (1996), no. 2, 291–302, 320.

Szankowski, A., $B(mathcal H)$ does not have the approximation property, Acta Math. 147 (1981), no. 1-2, 89–108.

Tsenov, I. V., Generalization of the problem of best approximation of a function in the space $L^s$, Uch. Zap. Dagestan. Gos. Univ. 7 (1961), 25–37.

Zhikov, V. V., Problems of convergence, duality, and averaging for a class of functionals of the calculus of variations, Dokl. Akad. Nauk SSSR 267 (1982), no. 3, 524–528.

Zhikov, V. V., Passage to the limit in nonlinear variational problems, Mat. Sb. 183 (1992), no. 8, 47–84.

Zhikov, V. V., On some variational problems, Russian J. Math. Phys. 5 (1997), no. 1, 105–116 (1998).




How to Cite

Delgado, J., & Ruzhansky, M. (2018). The bounded approximation property of variable Lebesgue spaces and nuclearity. MATHEMATICA SCANDINAVICA, 122(2), 299–319.